Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 305, NWS Shreveport, LA

July 29, 2003Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 29, 2003, 9:11 PM CDT for Howard County, Arkansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 9:11 PM CDT (02:11 UTC)
Expired
Jul 29, 2003, 10:15 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 144 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2322 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS54 KSHV 300211
SVRSHV
ARC061-300315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
909 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1015 PM CDT

* AT 909 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE            
  DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF    
  DIERKS...OR ABOUT 17 MILES NORTHWEST OF NASHVILLE...MOVING         
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER NASHVILLE AT 935 PM CDT
  8 MILES NORTHEAST OF MINERAL SPRINGS AT 940 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1015 PM CDT.

LAT...LON 3417 9406 3404 9405 3377 9393 3388 9384
          3417 9385

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:33 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 29, 3:33 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT TUE JUL 29 2003

THIS AFTERNOON A FRONTAL SYSTEM EXTENDED FROM W PART OF N TX
TO NE OK INTO A LOW PRESSURE AREA...AND THEN E ACROSS N AR...
ALONG THE KY TN BORDER AND OFF THE VA COAST. A SURFACE RIDGE OF
HIGH PRESSURE EXTEDNED OVER THE GULF COAST STATES. ALOFT HIGH
PRESSURE WAS NOTED OVER THE NW PART OF THE COUNTY INTO CANADA
WHILE BROAD TROUGH WAS NOTED OVER THE EASTERN UNITED STATES
WITH SEVERAL SHORT WAVE TROUGHS AND SMALL CLOSED LOWS MOVING
THROUGH THE SYSTEM. THE FRONTAL SYSTEM WILL MOVE SOUTH SLOWLY
OVERNIGHT AND ON WEDNESDAY AS THE UPPER HIGH BUILDS SOUTH AND
THE UPPER TROUGH DEEPENS OVER THE EASTERN CONUS. WITH AFTERNOON
HEATING AND AVAILABLE MOISTURE OVER THE FOUR STATE REGION
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AS UPPER
DISTURBANCES MOVE DOWN THE BACK SIDE OF THE EASTERN TROUGH.
TEMPERATURES WILL BE A LITTLE COOLER WITH MORE CLOUD COVER AND
SCATTERED THUNDERSTORMS AND ASSOCIATED RAINFALL. THE CHANCE
OF RAIN WILL BE LESS BY LATE IN THE WEEK...WITH MOST OF THE
ACTIVITY COMING FROM MCS ACTIVITY IN THE NORTHWEST FLOW PATTERN.
TEMPERATURES BEGIN TO WARM BACK UP INTO THE WEEKEND AND INTO THE
FIRST OF NEXT WEEK AS THE HIGH PRESSURE SYSTEM ALOFT MOVING INTO
TX AND EXTENDS NORTH INTO THE CENTRAL U. S.

THERE WAS NOT MUCH ACTIVITY ALONG THE FRONTAL BOUNDARY OVER TX AND OK
THIS AFTERNOON...HOWEVER SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER
PARTS OF S AR AND N LA ALONG OUTFLOW BOUNDARY FROM A PREVIOUS
DISTURBANCE THAT MOVED OVER NE AND E AR AND INTO MS AND TN EARLIER
THIS MORNING. THE SHOWERS AND THUNDERSTORMS ONGOING OVER THE FOUR
STATE REGION WILL DECREASE DURING THE EVENING WITH LOSS OF DAYTIME
HEATING.  THE HIGH TEMPERATURES AT KTXK SO FAR THIS AFTERNOON WAS
103 DEGREES.

06

.PRELIMINARY POINT TEMPS/POPS...

SHV 75 92 74 93 / 20 40 30 30
MLU 74 91 73 93 / 30 40 30 30
TXK 76 92 74 92 / 30 40 20 20
TYR 75 94 73 93 / 20 40 20 20
LFK 74 96 73 95 / 20 30 30 30

.SHV...NONE.
Hazardous weather outlook, Jul 29, 11:59 AM CDT, 9 hours 12 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS MAY DEVELOP OVER PARTS OF SOUTH CENTRAL ARKANSAS AND
NORTH CENTRAL LOUISIANA DURING THE AFTERNOON. ISOLATED THUNDERSTORMS
MAY BECOME SEVERE BUT NO WIDESPREAD ACTIVITY IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
THUNDERSTORMS WILL INCREASE IN COVERAGE WEDNESDAY INTO THURSDAY.
HOWEVER. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Jul 29, 7:01 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
701 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 SE RUSTON               LA   WIND DAMAGE
07/29/03   LINCOLN                        SEVERAL TREES DOWN
                                          SOUTHEAST OF RUSTON...SOUTH
                                          OF INTERSTATE 20. REPORTED
                                          BY LAW ENFORCEMENT

0615 PM    CALHOUN                   LA   .88 INCH HAIL
07/29/03   OUACHITA                       REPORTED BY
LOCAL MEDIA.

9
Local storm report, Jul 29, 7:01 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
701 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 SE RUSTON               LA   WIND DAMAGE
07/29/03   LINCOLN                        SEVERAL TREES DOWN
                                          SOUTHEAST OF RUSTON...SOUTH
                                          OF INTERSTATE 20. REPORTED
                                          BY LAW ENFORCEMENT

0615 PM    CALHOUN                   LA   .88 INCH HAIL
07/29/03   OUACHITA                       REPORTED BY LOCAL MEDIA.

9

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:10 PM CDTSevere Thunderstorm WarningSHVColumbia35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.